Alert archive / Virginia / Tornado Warnings in 2004
Tornado Warning 11, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 31, 2004, 12:27 AM EDT for Scott County, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 12:27 AM EDT (04:27 UTC)
- Expired
- May 31, 2004, 1:15 AM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Scott County, VA
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMRX 310427 TORMRX VAC169-310515- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 1226 AM EDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * TORNADO WARNING FOR... SCOTT COUNTY IN SOUTHWEST VIRGINIA * UNTIL 115 AM EDT * AT 1226 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A DEVELOPING TORNADO NEAR DUFFIELD...OR 12 MILES NORTHWEST OF GATE CITY...MOVING EAST AT 45 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... FORT BLACKMORE AROUND 1240 AM EDT BARK CAMP LAKE AROUND 1245 AM EDT DUNGANNON AROUND 1250 AM EDT NIGHTTIME TORNADOES ARE ESPECIALLY DANGEROUS. TAKE COVER NOW IF YOU WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. LAT...LON 3680 8290 3663 8284 3667 8233 3691 8241 $$ DMG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 30, 10:50 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 30, 10:50 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1050 PM EDT SUN MAY 30 2004 .DISCUSSION...UPDATED TO ADD TORNADO WATCH FOR SOUTHEAST TN COUNTIES IN EFFECT UNTIL 500 AM EDT. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
Hazardous weather outlook, May 30, 6:00 AM EDT, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EDT SUN MAY 30 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-311000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 600 AM EDT (500 AM CDT) SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT... THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE MORNING HOURS OF MEMORIAL DAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Special weather statement, May 30, 8:45 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 845 PM EDT SUN MAY 30 2004 TNZ015>018-039>047-070-VAZ001-002-005-006-008-310115- COCKE SMOKY MTN-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-LEE- NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST GREENE-RUSSELL-SCOTT VA- SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-WASHINGTON TN- WASHINGTON VA-WISE- 845 PM EDT SUN MAY 30 2004 ...TORNADO WATCH 340 THAT WAS IN EFFECT FOR SOUTHWEST VIRGINIA AND NORTHEAST PORTIONS OF TENNESSEE HAS BEEN CANCELED... THE STORMS THAT WERE OVER PORTIONS OF NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA HAVE WEAKENED...AND THE THREAT OF TORNADOES HAS DIMINISHED. THEREFORE...THE TORNADO WATCH HAS BEEN CANCELED. HOWEVER...A THUNDERSTORM COMPLEX THAT IS CURRENTLY OVER THE MISSISSIPPI VALLEY IS EXPECTED TO CONTINUE TO TRACK EAST TONIGHT. ALTHOUGH THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT...THERE REMAINS THE POTENTIAL FOR DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR TELEVISION STATION FOR LATER STATEMENTS.
Local storm report, May 30, 10:05 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG PENNINGTON GAP 36.76N 83.03W
05/30/2004 LEE VA LAW ENFORCEMENT
FEW TREES DOWNED IN EXTREME NORTHERN PART OF COUNTY.
&&
GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:13 AM EDT | Tornado Warning | MRX | Lee | 47 min |
| May 31, 1:13 AM EDT | Tornado Warning | MRX | Russell, Washington | 47 min |
| May 31, 1:18 AM EDT | Tornado Warning | MRX | Scott | 27 min |
| May 31, 1:59 AM EDT | Severe Thunderstorm Warning | MRX | Lee | 61 min |
| May 31, 2:07 AM EDT | Tornado Warning | MRX | Washington | 38 min |
| May 31, 2:57 AM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise, City of Norton | 48 min |
| May 31, 3:02 AM EDT | Flash Flood Warning | MRX | Lee | 3 hr |
| May 31, 3:46 AM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 59 min |
Nearby
Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.